DEAR DR. ROACH: My husband is 68, and about seven years ago, during a cardiac catheter, doctors found a very small vessel more than half blocked, but it was too small even for a stent. The rest of his vessels looked pretty good. The doctor put him on Zocor and Toprol. His total cholesterol is only about 160, and his LDL and HDL are normal. He is starting to have some slight short-term memory loss, and I have read that statins are noted for this. I would like him to get off that and try more natural things, but his doctor is ADAMANT that he not quit.
Most of the studies that I have read recently are saying that cholesterol is not the cause of heart disease, and that if it is too low, it does cause cognitive problems. What can we do, short of finding another doctor who is more reasonable to listen to our concerns? My physician seems to be of the same thought that I am, but I don't want to cause problems with my husband's doctor. He has gone to him for more than 15 years and the doctor's father before him. What would you recommend? -- L.S.
ANSWER: You raise three very important points. First, does someone with fairly minimal blockages in the heart and not very elevated cholesterol benefit from Zocor or other statins? That answer is, clearly, yes. No matter what the cholesterol, if it's high enough to cause blockages in arteries, it's too high.
Second, can statins cause memory problems? Also, the answer is absolutely yes, if you look at what people who are taking the medicines say. However, a large study showed no significant memory loss, but subtle loss may not have shown up in that study. Also, different statins may have different effects, and pravastatin, the one in the study, may be least likely to cause memory problems.
Third, is cholesterol the cause of coronary disease? It's probably only one cause among many, but then, statins have multiple effects, and not just on cholesterol. The take-home point is that statins save lives in people with blockages in their arteries. You should have a very good reason to stop taking them.
I believe strongly that patients (and families) should be able to make their own decisions, even if the doctor thinks it's not the best choice. There certainly are more natural options, some of which may work, such as red yeast rice and fish oil. However, the best evidence we have is that statins, along with proper diet and exercise, are the best treatment we have to reduce the risk of heart attack and death from heart disease.
DEAR DR. ROACH: Can you write about Addison's disease? -- D.L.
ANSWER: Addison's disease is an autoimmune condition where the body destroys the cells in the adrenal gland, which is responsible for making cortisone. Cortisone is important for many of the body's functions. Early on, the symptoms of cortisone deficiency are subtle -- fatigue, lightheadedness, low blood pressure. Too-low levels of cortisone can cause what is called an Addisonian crisis during times of stress. Very low blood pressure, vomiting and diarrhea, fever and confusion are common signs. This is an emergency and needs to be treated with cortisone right away. There are few treatments in medicine as effective as giving cortisone to someone with an Addisonian crisis -- it's like watching someone come back to life.
Fortunately, Addison's disease is rare. It is most commonly diagnosed with a blood test, or by stimulating the adrenal gland with a hormone (ACTH) to see if cortisol levels in the blood go up. People with Addison's disease need replacement cortisone every day to prevent problems.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.
(c) 2013 North America Syndicate Inc.
All Rights Reserved